Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 103, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 25, 2000, 5:06 PM CDT for Madison County, Warren County, Iowa. It was in force for 39 min. 7 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 25, 2000, 5:06 PM CDT (22:06 UTC)
- Expired
- Jun 25, 2000, 5:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Madison County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 42 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 5:12 PM CDT | Thunderstorm Wind 65 E | Winterset, IA | |
| Jun 25, 5:21 PM CDT | Thunderstorm Wind 61 E | Cumming, IA | |
| Jun 25, 5:22 PM CDT | Tornado F0 | St Marys, IA | Brief touchdown |
| Jun 25, 5:25 PM CDT | Thunderstorm Wind 52 E | New Virginia, IA | |
| Jun 25, 5:27 PM CDT | Thunderstorm Wind 56 E | New Virginia, IA | |
| Jun 25, 5:37 PM CDT | Thunderstorm Wind 73 E | New Virginia, IA | |
| Jun 25, 5:45 PM CDT | Thunderstorm Wind 69 E | Winterset, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 252206 SVRDSM IAC121-181-252245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 506 PM CDT SUN JUN 25 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN SOUTH CENTRAL IOWA WARREN COUNTY IN SOUTH CENTRAL IOWA * UNTIL 545 PM * AT 505 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PATTERSON...OR ABOUT 22 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BEVINGTON AROUND 510 PM NEAR MARTENSDALE AROUND 520 PM NEAR INDIANOLA AROUND 530 PM 7 MILES SOUTH OF ACKWORTH AROUND 540 PM NEAR MILO AROUND 550 PM HURRICANE FORCE WINDS OF 70 TO 80 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4151 9426 4117 9425 4116 9333 4151 9333 CLEMMONS NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:08 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Jun 25, 1:08 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 108 PM CDT SUN JUN 25 2000 ...SEVERE AND FLOODING POTENTIAL TONIGHT MAIN CHALLENGE THIS PACKAGE... FINISHED PRELIMINARY ZONES BY NOON AND MAY HAVE TO ADJUST PACKAGE SLIGHTLY AT PRESS TIME FOR ONGOING CONVECTION AND ANY CONVECTIVE OR WATER WATCHES. ANYWAY HARD TO MISS POTENTIAL FOR CONVECTION ACROSS CWA AND SURROUNDING STATES WITH ONGOING CONVECTION. SATELLITE AND PROGGED SOUNDINGS INDICATE GREAT INSTABLILITY WITH DIMINISHED OR CINH GONE. THETA E CONV BULLSEYE OVER WRN IA INTO NEB. PWATS FROM DERIVED SOUNDINGS IN THE 1.5 TO 2.0 INCH RANGE TOO. LOOKS LIKE CONVECTION SHOULD BECOME LINEAR ALONG OR AHEAD OF FRONT AND BE OVER IN NW CWA BY MIDNIGHT. BEST CHANCES FOR HEAVY RAIN TO BE WC INTO C AND SW CWA. AGAIN...WILL LIKELY NEED FFA FOR SW 1/2 OR 1/3 CWA. MAY BE TOUGH TO GET PRECIP OUT OF SE CWA BY DAWN...BUT THAT'S HOW I'M GOING TO TRY IT FOR NOW. AGAIN...BY PRESS TIME...I MAY HAVE TO ADD A 40 OR 50 POP TO MONDAY MORNING. TEMPS ON MONDAY TO BE NEAR FAN NUMBERS WITH RAIN COOLED AIR AND WET GROUND. FARTHER OUT WILL GO NEAR COMP. NEXT WEATHER MAKER COULD BE TUES NIGHT...BUT WILL CONT WITH DRY FCST FOR NOW. WILL RUN CHC SHRA/TSRA WED INTO THURS WITH MOISTURE RETURN...S/W TROFS MOVING OVER IA WITH HUDSON'S BAY VORTEX STILL IN PLACE...AND SO FORTH. WILL KEEP TEMPS IN 70S FOR MOST PART UNTIL WARMER AND DRY FRI. .DSM...FLASH FLOOD WATCH THROUGH TONIGHT FOR SRN HALF OF DSM CWA...OR IAZ033>035-044>050-057>062-070>075-081>086-092>097. SEARCY
In the hours before
Special weather statement, Jun 25, 12:30 PM CDT, 4 hours 36 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-261100- CENTRAL IOWA THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1230 PM CDT SUN JUN 25 2000 HAZARD--NUMEROUS THUNDERSTORMS PRODUCING HEAVY RAINFALL. A FEW OF THE STORMS MAY BECOME SEVERE WITH WIND GUSTS OF UP TO 80 MPH AND HAIL AN INCH OR LARGER IN DIAMETER. TIMING--THIS AFTERNOON INTO TONIGHT. AREA OF CONCERN--ALONG AND NORTHWEST OF A FOREST CITY TO FORT DODGE TO AUDUBON LINE THIS AFTERNOON. THEN ALL OF THE CENTRAL THIRD OF IOWA AFTER 3 OR 4 PM THROUGH THE OVERNIGHT HOURS. METEOROLOGICAL COMMENTS--A COMPLEX OF THUNDERSTORMS THAT DEVELOPED OVER SOUTH DAKOTA OVERNIGHT WILL CONTINUE TO MOVE EAST THROUGH SOUTHERN MINNESOTA THIS AFTERNOON AND DISSIPATE. HOWEVER...THE ATMOSPHERE CONTINUES TO RECOVER OVER NORTHEAST NEBRASKA AND NORTHWEST IOWA...WITH INSTABILITY AND MOISTURE CONVERGENCE INCREASING. THESE STORMS WILL INITIALLY MOVE RATHER SLOW TO THE EAST...AND WITH QUITE PLENTIFUL MOISTURE IN THE ATMOSPHERE...SOME HEAVY RAIN IS POSSIBLE...WITH LOCAL 2 TO 4 INCH AMOUNTS POSSIBLE. THE STORMS WILL LIKELY EVOLVE INTO BOW ECHOS WITH HIGH WINDS AND SOME HAIL OCCURRING...ESPECIALLY OVER THE WESTERN HALF OF THE STATE THROUGH MID AFTERNOON. BY LATE AFTERNOON INTO THE EVENING HOURS... CONVERGENCE OF MOISTURE WILL INCREASE AGAIN OVER NORTHEAST NEBRASKA INTO WESTERN IOWA AS A COLD FRONT SLIDES INTO THE REGION. AT THAT POINT A LARGE AREA OF THUNDERSTORMS SHOULD FORM A LINE FROM NORTHERN IOWA INTO SOUTHEAST NEBRASKA AND MOVE SOUTHEAST WITH HEAVY RAIN...HIGH WINDS...AND LARGE HAIL A DISTINCT POSSIBILITY. PRECAUTIONS--SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO THE OVERNIGHT HOURS FOR BOTH SEVERE WEATHER AND POTENTIAL FLASH FLOODING. PEOPLE SHOULD MONITOR LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO TO REMAIN ABREAST OF FURTHER DEVELOPMENTS. p SEARCY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 3:15 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 45 min |
| Jun 25, 4:06 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 24 min |
| Jun 25, 4:25 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 35 min |
| Jun 25, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams | 42 min |
| Jun 25, 4:51 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 39 min |
| Jun 25, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 45 min |
| Jun 25, 5:22 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 38 min |
| Jun 25, 5:46 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Warren | 44 min |
| Jun 25, 5:46 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 44 min |
| Jun 25, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 42 min |
| Jun 25, 6:36 PM CDT | Flash Flood Warning | DMX | Decatur | 4 hr |
| Jun 25, 6:41 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 34 min |
| Jun 25, 6:51 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe | 54 min |
| Jun 25, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.